Washington, 2003

Flood in Washington, February 1, 2003

February 1, 2003 · NWS OTX · 1 event in 1 county or zone

Periods of heavy rain and snowmelt led to flooding across much of Whitman county. The Palouse River at Potlatch reported higher levels and minor flooding was found around Palouse Park in the city of Palouse.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Periods of heavy rain and snowmelt led to flooding across much of Whitman county. The Palouse River at Potlatch reported higher levels and minor flooding was found around Palouse Park in the city of Palouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 8:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 PM PST FRI JAN 31 2003

.SYNOPSIS...THE VERY MOIST AND WARM STORM SYSTEM WHICH MOVED ACROSS
THE STATE TODAY CONTINUE TO AFFECT THE SOUTHEASTERN PORTION OF THE
CWA. THIS SYSTEM CONTINUES TO BRING LOCALLY HEAVY RAINS TO THIS AREA.
THIS MOIST AIRMASS WILL MOVE OUT OF THE REGION LATER TONIGHT AS
COLDER AND DRIER AIR MOVES IN FROM THE NORTHWEST. WE WILL REMAIN
UNDER WEAK NORTHWEST FLOW THROUGH MONDAY...WITH A COUPLE OF WEAK
WEATHER SYSTEMS MOVING INTO THE AREA.

.DISCUSSION...
.RAINY WEATHER WILL CONTINUE INTO THE NIGHTTIME HOURS OVER THE
SOUTHEAST PORTION OF THE CWA. HEAVY RAINS WILL CONTINUE FROM THE A
LINE SOUTH OF THE TRI CITIES TO SPOKANE. THE PALOUSE AREA IS
RECEIVING CONSIDERABLE RAIN AT THIS TIME. THIS BAND OF MOISTURE IS
EXPECTED TO SAG SE OVERNIGHT AS AN UPPER LEVEL SHORTWAVE TROF
CURRENTLY JUST OFF THE OLYMPIC PENINSULA MOVES TOWARD THE AREA. WE
ARE ALREADY BEGINNING TO SEE THIS DRIER AIR MOVE INTO NW WA PER THE
LATEST RADAR PIX FROM SEATTLE. PRECIPITATION HAS GENERALLY ENDED OVER
THE NW ZONES INCLUDING OMAK AND WENATCHEE ALTHOUGH A FEW STRAY LIGHT
SHOWERS COULD STILL MOVE IN LATER. SOME LOCAL FLOOD HAS BEEN
OCCURRING MAINLY OVER THE PALOUSE. THE UPPER LEVEL TROUGH PUSHES
THROUGH THE AREA BRINGING AN END TO THE WIDESPREAD PRECIPITATION OVER
SOUTHEAST WASHINGTON. WILL UPDATE SOME ZONES TO CHANGE THE WORDING ON
THE PRECIPITATION. WILL ALSO ISSUE FLOOD WARNING FOR THE PALOUSE
RIVER.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 039/045/027/041/025/037 422012
COE 038/045/030/040/026/036 422012
PUW 039/047/029/041/028/039 932112
LWS 042/049/033/047/034/043 972112
CQV 035/046/027/043/025/036 422012
SPT 035/044/028/038/026/036 532012
WWP 035/044/025/031/025/032 943112
EAT 033/042/030/042/030/040 322002
MWH 035/046/027/043/028/040 321002
OMK 030/039/023/039/023/037 222002

.OTX...FLOOD WARNING FOR THE PALOUSE RIVER AS WELL AS SMALL STREAM
FLOOD WARNING FOR THE PALOUSE REGION THROUGH SATURDAY MORNING
(WHITMAN AND LATAH COUNTIES)...
Hazardous weather outlook, Jan 31, 10:25 AM PST, 13 hours 35 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-011430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PST FRI JAN 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

HEAVY RAINS AND WARM TEMPERATURES WILL CONTINUE TO LEAD TO LOCALIZED
FLOODING ON SOME OF THE SMALL RIVERS AND STREAMS CROSSING THE IDAHO
AND WASHINGTON PALOUSE.

 PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENT (SEAFLWOTX FGUS46
KOTX).

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington Palouse

When
February 1, 12:00 AM PST to 3:00 PM PST
Where
Washington Palouse forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342412.